Louisiana, 2016

Flash Flood in Louisiana, December 3, 2016

December 3, 2016 · NWS LCH · 1 event in 1 county or zone

A frontal boundary stalled along the coast while moisture overran the boundary. This produced moderate to heavy rain across Southwest Louisiana that produced flash flooding at a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A frontal boundary stalled along the coast while moisture overran the boundary. This produced moderate to heavy rain across Southwest Louisiana that produced flash flooding at a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 3, 6:08 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 3, 6:08 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
608 PM CST Sat Dec 3 2016

.Discussion...
For the 03/00Z Taf Issuance.

&&

.Aviation...
Warm frontal boundary sitting off the coastline of Texas and
Louisiana with rain...showers and isolated thunderstorms forming
just to the north of the boundary. This activity was moving north
across most of the county warning area. Therefore...expect a chaotic
night of low clouds...low visibility and at times windy conditions
along the coastal TAF's. Its an ugly mess...and not expecting much
improvements overnight. Be careful out there aviation folks! Flying
near the coast near the marine/land interface is very unstable with
gusty winds and frequent lightning possible. Marine warnings
beginning to get going...so watch out near the warm frontal
boundary or avoid.

&&

.SYNOPSIS...
The coastal trough/warm front has nudge a little further off the
coast this afternoon...and is roughly about 30 miles off the South
Central Louisiana coast to 20 mile offshore the Southeast Texas
coast. Meanwhile, the upper level low remains over the Baja
region...with an active and very moist southwest flow ahead of it.
This allowing for over-riding showers to continue over the
forecast area, with heavy rainfall the main concern, as latest
GPS-MET data from the KLCH site has a Precipitable Water value of
almost 2 inches which is well over twice the standard deviation.
Since midnight through 3 pm the ASOS at KBPT 5.55 inches of rain
has fallen which is a daily rainfall record. Jefferson County DD6
Alert gauges show a wide area of 4 to 7 inches across the county,
while the Calcasieu Parish Alert Gauges having on average between
2.5 and 4 inches.

Rua

&&

.DISCUSSION...
There is not expected to be much movement in the coastal
trough/warm front...if anything it may slip a little bit offshore.
Therefore, the heavy rainfall threat will continue in the general
area where it is now into the evening hours. Looks like an
additional 2 to 3 inches of rainfall on average will fall in the
area northwest of an Opelousas to Cameron line...with locally
higher amounts. Therefore, the flood watch will continue as these
rainfall amounts fall on now saturated grounds.

High rain chances will continue until the upper level system
decides to kick out on Monday, when a surface low develops on the
trough and moves across during the afternoon hours. This may also
allow the southeastern portion of the forecast area to warm sector
for a time that will increase low level instability and a possibly
of some strong to severe weather to go along with the heavy
rainfall.

Drier air will move in behind the departing surface low Monday
Night into Tuesday.

The next story will be cold weather late in the week, as a strong
Canadian cold front moves across late Wednesday and Wednesday
Night. The air mass will be some 15F degrees below normal, with
freezing temperatures on Thursday Night/Friday Morning down to
below the I-10 Corridor.

Rua

&&

.MARINE...
The gradient across the coastal trough has lowered this afternoon
and therefore, winds are below small craft advisory criteria and
this should continue for the remainder of the night into Sunday.
Winds will increase again on Sunday Night, as a surface low forms
over Lower Texas and moves toward the coastal waters.

A Coastal Flood Advisory will continue for one more high tide
cycle this evening as actual tide levels will be 1 to 2 feet above
predicted levels.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  50  55  49  60 / 100 100  90  90
LCH  58  62  53  65 / 100 100  90  90
LFT  62  67  56  70 /  80  90  80  80
BPT  57  61  53  64 / 100 100  90  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday afternoon for LAZ027-028-030-
     031-041-042-073-074.

     Coastal Flood Advisory until 1 AM CST Sunday for LAZ052-073-074.

TX...Flash Flood Watch through Monday afternoon for TXZ180-201-215-
     216-259>262.

     Coastal Flood Advisory until 1 AM CST Sunday for TXZ215.

GM...SMALL CRAFT EXERCISE CAUTION until midnight CST tonight for
     GMZ435-452-455-470-472-475.

&&

PUBLIC...07
Hazardous weather outlook, Dec 3, 5:48 AM CST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
548 AM CST SAT DEC 3 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
548 AM CST SAT DEC 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE AT THE SURFACE AND ALOFT WILL PROVIDE
THE POTENTIAL FOR HEAVY RAINFALL TODAY THROUGH MONDAY, MAINLY IN
SOUTHEAST TEXAS, WESTERN LOUISIANA, AND CENTRAL LOUISIANA. A FLASH
FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE AREA THROUGH MONDAY
AFTERNOON.

WITH THE TROUGH OF LOW PRESSURE IN PLACE THERE IS A CHANCE OF AN
ISOLATED SEVERE STORM OR TWO IN FAR SOUTHEAST TEXAS AND FAR
SOUTHWEST LOUISIANA.

THE PRESSURE GRADIENT NEAR THE TROUGH WILL REMAIN TIGHT TODAY, BUT
GRADUALLY WEAKEN. A WIND ADVISORY IS IN EFFECT FOR SOME COASTAL
LOCATIONS THROUGH NOON. A COASTAL FLOOD ADVISORY IS IN EFFECT
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLASH FLOODING WILL BE THE MAIN CONCERN THROUGH MONDAY AFTERNOON,
HOWEVER AN AREA OF LOW PRESSURE WILL MOVE FROM THE TEXAS COAST
ACROSS LOUISIANA MONDAY. SOUTH AND EAST OF THE LOW THERE WILL BE A
SLIGHT RISK OF SEVERE THUNDERSTORMS.

AN ARCTIC AIR MASS WILL SPILL INTO THE REGION BY THE END OF THE
WEEK. FREEZING TEMPERATURES MAY BE POSSIBLE TO THE COAST BY FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT FLOODING AND HIGH RAINFALL TOTALS.

GMZ430-432-435-450-452-455-470-472-475-041200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
548 AM CST SAT DEC 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. STRONG WINDS MAY
OCCUR IN SOME STORMS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS THROUGH
TODAY. GALE FORCE GUSTS WILL OCCUR EARLY THIS MORNING.

ROUGH SEAS AND HIGH TIDES WILL BE POSSIBLE AT THE COAST. A COASTAL
FLOOD ADVISORY IS IN EFFECT FOR PORTIONS OF THE COAST THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS STORMS WILL BE POSSIBLE THROUGH MONDAY
EVENING OVER THE GULF WATERS. LOCALLY HIGHER WINDS AND SEAS WILL
OCCUR IN STORMS.

A COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS MONDAY EVENING
WITH WINDS INCREASING TO AROUND OR OVER 20 KNOTS FOR TUESDAY
MORNING.

A STRONGER COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS
THURSDAY. STRONG NORTH WINDS WILL GALE FORCE GUSTS WILL BE
POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lake Charles radar (KLCH), 21 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
December 3, 7:14 PM CST to 10:00 PM CST
Where
Calcasieu County, 1.13 mi NW of Sulphur to 0.73 mi WSW of Sulphur
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Employee
Coordinates
30.244, -93.381

Several homes and many streets between and along Burton Street and Highway 90 flooded during prolonged heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667054.